Alert archive / Oklahoma / Tornado Warnings in 2017
Tornado Warning 23, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 16, 2017, 6:13 PM CDT for Beckham County, Greer County, Oklahoma. It was in force for 47 min. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2017, 6:13 PM CDT (23:13 UTC)
- Expired
- May 16, 2017, 7:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 2.75 in
Counties Beckham County, OK, Greer County, OK
The radar
The Altus AFB radar (KFDR), 112 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 6:23 PM CDT | TORNADO | 5 Se Erick, OK | 2 MINUTE TORNADO REPORTED ABOUT 8 MILES WEST OF DELHI. |
| May 16, 6:26 PM CDT | HAIL 4 | 4 S Erick, OK | FROM FOX 23 KOKI |
| May 16, 6:29 PM CDT | HAIL 2.75 | 8 S Erick, OK | |
| May 16, 6:31 PM CDT | HAIL 2.5 | 1 Sw Sayre, OK | |
| May 16, 6:31 PM CDT | HAIL 2.75 | 2 Sw Sayre, OK | |
| May 16, 6:31 PM CDT | TORNADO | 9 Sw Sayre, OK | TORNADO OBSERVED LOOKING NORTHWEST FROM 9 MILES SOUTH OF SAYRE. SPECIFIC LOCATION ESTIMATED. |
| May 16, 6:38 PM CDT | HAIL 1 | Sayre, OK | |
| May 16, 6:44 PM CDT | HAIL 2.75 | 1 Ese Sayre, OK | |
| May 16, 6:47 PM CDT | TORNADO | 5 Se Sayre, OK | FROM KWTV |
| May 16, 6:57 PM CDT | HAIL 4 | 5 N Carter, OK | |
| May 16, 7:08 PM CDT | TSTM WND DMG | 1 N Carter, OK | POWER LINES AND DEBRIS ON HWY 34. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 1:54 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 837 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 1292 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
220
WFUS54 KOUN 162313
TOROUN
OKC009-055-170000-
/O.NEW.KOUN.TO.W.0023.170516T2313Z-170517T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
613 PM CDT TUE MAY 16 2017
The National Weather Service in Norman has issued a
* Tornado Warning for...
Northwestern Greer County in southwestern Oklahoma...
Southern Beckham County in western Oklahoma...
* Until 700 PM CDT
* At 610 PM CDT, a confirmed tornado was located 8 miles south of
Erick, moving east-northeast at 35 mph. The primary tornado threat
will be across southern Beckham County and northern Greer County.
Large hail will affect Erick, Sayre, and Interstate 40.
HAZARD...Damaging tornado and hail larger than baseballs.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Sayre, Erick, Carter and Delhi.
This includes Interstate 40 between mile markers 11 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
storm shelter, safe room or an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3541 9948 3507 9941 3502 9989 3503 9989
3503 9996 3515 9997
TIME...MOT...LOC 2310Z 249DEG 31KT 3510 9988
TORNADO...OBSERVED
HAIL...2.75IN
$$
..speg.3 follow-up statements
696
WWUS54 KOUN 162317
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
617 PM CDT TUE MAY 16 2017
OKC009-055-170000-
/O.CON.KOUN.TO.W.0023.000000T0000Z-170517T0000Z/
Greer OK-Beckham OK-
617 PM CDT TUE MAY 16 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
NORTHWESTERN GREER AND SOUTHERN BECKHAM COUNTIES...
At 615 PM CDT, a confirmed tornado was located 7 miles south of
Erick, moving east-northeast at 35 mph. In addition, softball size
hail was reported southwest of Erick.
The primary tornado threat will remain across southern Beckham and
northern Greer Counties moving toward Carter. The very large hail
with the storm will affect areas near Erick, Sayre and Interstate 40.
HAZARD...Damaging tornado and softball size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Sayre, Erick, Carter and Delhi.
This includes Interstate 40 between mile markers 11 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
storm shelter, safe room, or an interior room on the lowest floor of
a sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3541 9948 3507 9941 3502 9989 3503 9989
3503 9996 3515 9997
TIME...MOT...LOC 2315Z 249DEG 31KT 3512 9983
TORNADO...OBSERVED
HAIL...4.00IN
$$
..speg.199
WWUS54 KOUN 162331
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
631 PM CDT TUE MAY 16 2017
OKC055-162339-
/O.CAN.KOUN.TO.W.0023.000000T0000Z-170517T0000Z/
Greer OK-
631 PM CDT TUE MAY 16 2017
...THE TORNADO WARNING FOR NORTHWESTERN GREER COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning is now expected
to remain in Beckham County. Therefore, the warning has been
cancelled for Greer County.
LAT...LON 3524 9980 3541 9948 3515 9943 3511 9982
TIME...MOT...LOC 2329Z 245DEG 35KT 3517 9973
$$
OKC009-170000-
/O.CON.KOUN.TO.W.0023.000000T0000Z-170517T0000Z/
Beckham OK-
631 PM CDT TUE MAY 16 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR CENTRAL
BECKHAM COUNTY...
At 629 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Delhi, moving northeast at 40 mph. The tornado
threat will move from near Delhi to near Carter. Large hail is
expected in Sayre and along Interstate 40. Grapefruit size hail has
been reported with this storm south of Erick.
HAZARD...Tornado and grapefruit size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Sayre, Carter and Delhi.
This includes Interstate 40 between mile markers 12 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3524 9980 3541 9948 3515 9943 3511 9982
TIME...MOT...LOC 2329Z 245DEG 35KT 3517 9973
TORNADO...RADAR INDICATED
HAIL...4.50IN
$$
..speg.797
WWUS54 KOUN 162350
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
650 PM CDT TUE MAY 16 2017
OKC009-170000-
/O.CON.KOUN.TO.W.0023.000000T0000Z-170517T0000Z/
Beckham OK-
650 PM CDT TUE MAY 16 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR EAST
CENTRAL BECKHAM COUNTY...
At 649 PM CDT, a confirmed tornado was located just northwest of
Carter, moving northeast at 40 mph.
HAZARD...Damaging tornado and grapefruit size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Carter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
storm shelter, safe room, or an interior room on the lowest floor of
a sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3525 9963 3533 9946 3521 9944 3520 9962
TIME...MOT...LOC 2349Z 244DEG 37KT 3525 9954
TORNADO...OBSERVED
HAIL...4.50IN
$$
..speg.What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 16, 2:16 PM CDT, 3 hours 57 minutes earlier.
Area forecast discussion, May 16, 2:16 PM CDT, 3 hours 57 minutes before
Area Forecast Discussion National Weather Service Norman OK 216 PM CDT Tue May 16 2017 .DISCUSSION... We are getting the package out early as things will start getting busy before too long. As as been discussed for days, a severe weather event is setting up for this evening, and storms have already formed on the dryline in the Texas panhandle. Expected isolated to widely scattered storms along the dryline this evening moving into western sections of the area. Supercells will be likely. The airmass will be conducive to tornado potential as well, especially in the far west. High-resolution models weaken these storms by mid-late evening as they move northeast, but am somewhat skeptical how fast these initial storms will diminish. Regardless, also expect a second wave of storms to form out west in the mid-late evening. This wave of storms will likely be more widespread and perhaps become a linear system as they spread east and northeast. Severe weather will continue to be possible with these storms overnight. We will see a break in the thunderstorm activity on Wednesday as the initial wave moves northeast of the area. But alas, this respite will be short-lived as the next longwave trough approaches the area. Severe storms will again be possible Thursday and Friday. The cold front associated with this system moves through the area overnight Friday night and Saturday morning with cooler weather moving in. But the we will continue to have broad troughing in the Plains, so precipitation chances will persist into next week. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 63 83 63 85 / 70 10 10 30 Hobart OK 59 86 58 87 / 70 0 0 40 Wichita Falls TX 63 89 64 89 / 70 0 0 40 Gage OK 57 82 55 85 / 50 0 0 20 Ponca City OK 64 83 61 85 / 60 20 0 20 Durant OK 68 86 70 86 / 50 20 10 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. &&
Hazardous weather outlook, May 16, 12:05 PM CDT, 6 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1205 PM CDT Tue May 16 2017 OKZ004>048-050>052-TXZ083>090-171715- Harper-Woods-Alfalfa-Grant-Kay- Ellis-Woodward-Major-Garfield-Noble-Roger Mills-Dewey-Custer-Blaine- Kingfisher-Logan-Payne-Beckham-Washita-Caddo-Canadian-Oklahoma- Lincoln-Grady-McClain-Cleveland-Pottawatomie-Seminole-Hughes-Harmon- Greer-Kiowa-Jackson-Tillman-Comanche-Stephens-Garvin-Murray- Pontotoc- Coal-Cotton-Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan- Hardeman-Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1205 PM CDT Tue May 16 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... There is a moderate risk for severe thunderstorms for portions of western Oklahoma and western sections of north Texas. There is also a slight to enhanced risk over a broader area of central and western Oklahoma and western north Texas. Location... The moderate risk is west of a line from Freedom Oklahoma to Seiling to Clinton to Altus Oklahoma to Crowell Texas. East of the moderate risk area, there are slight and enhanced risks of severe weather west of a line from Stroud to Pauls Valley to Ardmore, and also includes the remainder of the western section of north Texas. There is a marginal risk of severe storms across southeast Oklahoma. Timing... The most likely time for severe weather is 5 PM through sunrise Wednesday morning. Impacts... Hail up the size of tennis balls and thunderstorm wind gusts over 70 mph will be the primary threats. Tornadoes will also be possible, especially across the moderate risk area of far western Oklahoma and western north Texas. Discussion... Scattered thunderstorms are expected to develop this afternoon near a dry line in the eastern Texas panhandle, then move northeast into western Oklahoma and western north Texas late this afternoon and this evening. Instability will be high and wind shear will be sufficient to produce supercell thunderstorms with the associated risk of large hail, damaging winds and the possibility of tornadoes. The highest potential of severe weather will be across the moderate risk area. Another round of thunderstorms is expected to develop across the eastern panhandles or western sections of Oklahoma and north Texas late this evening. These thunderstorms will likely develop into a line of storms that moves northeast and east across much of the area overnight. This line of storms will be capable of producing damaging winds and hail with the severe weather potential persisting through the overnight hours. Spotter and Emergency Management Statement... Storm spotter groups and emergency management personnel across western and central Oklahoma and adjacent parts of north Texas should prepare for severe weather operations late this afternoon and overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... Thunderstorms may linger into the morning hours Wednesday before moving out of the area. Storm chances return on Thursday and will persist at times through the weekend and into Monday. Severe weather will be possible Thursday and Friday. .Heavy Rainfall... There is a potential for high rain totals late Thursday through Friday night, mainly over south-central and southeast Oklahoma. If you live in an area that is prone to flash flooding, pay close attention to the forecasts and warnings later this week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, May 16, 5:16 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 516 PM CDT TUE MAY 16 2017 OKZ014-021-033-034-162245- Harmon OK-Roger Mills OK-Beckham OK-Greer OK- 516 PM CDT TUE MAY 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harmon... southwestern Roger Mills...western Beckham and northwestern Greer Counties Until 545 PM CDT... Storms capable of producing tornadoes were located in the Texas panhandle. One storm was located southwest of Wheeler and the other located northwest of Wellington at 515 pm. The storms were moving northeast at 35 MPH. These storms will move into western Oklahoma before 6 PM. Severe weather is likely with these storms as they move into Oklahoma and there is a high probability that tornado warnings will be issued. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the situation closely. Be ready to act quickly if a warning is issued or if storms threaten you. && LAT...LON 3573 10000 3584 9984 3496 9976 3489 10000 TIME...MOT...LOC 2214Z 229DEG 32KT 3536 10035 3493 10027 ..speg.
Special weather statement, May 16, 5:45 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
545 PM CDT TUE MAY 16 2017
OKZ014-162315-
Roger Mills OK-
545 PM CDT TUE MAY 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR western Roger Mills County Until
615 PM CDT...
AT 544 PM CDT, a severe thunderstorm was located 4 miles south of
Allison, moving northeast at 50 MPH.
HAZARDS INCLUDE...
Locations impacted include...
Cheyenne, Reydon, Crawford, Roll and Durham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.
&&
LAT...LON 3580 10000 3594 9981 3591 9980 3588 9976
3578 9966 3557 9964 3546 10000
TIME...MOT...LOC 2244Z 238DEG 43KT 3555 10012
KURTZThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 5:16 PM CDT | Special Weather Statement | OUN | Beckham | 29 min |
| May 16, 5:29 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer, Harmon | 46 min |
| May 16, 5:45 PM CDT | Special Weather Statement | OUN | Roger Mills | 30 min |
| May 16, 5:48 PM CDT | Tornado Warning | OUN | Beckham, Greer, Harmon | 27 min |
| May 16, 5:54 PM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson | 51 min |
| May 16, 5:55 PM CDT | Tornado Warning | OUN | Roger Mills | 50 min |
| May 16, 6:39 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey, Ellis, Roger Mills, Woodward | 66 min |
| May 16, 6:43 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon, Jackson | 47 min |
| May 16, 6:44 PM CDT | Tornado Warning | OUN | Custer, Dewey, Ellis, Roger Mills | 46 min |
| May 16, 6:48 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Custer, Washita | 42 min |
| May 16, 6:54 PM CDT | Tornado Warning | OUN | Beckham, Washita | 51 min |
Nearby
Tornado Warnings in Oklahoma, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.